Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Tallahassee, FL

November 2, 2015Coffee County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Nov 2, 2015, 4:18 AM CST for Coffee County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2015, 4:18 AM CST (10:18 UTC)
Expired
Nov 2, 2015, 8:15 AM CST
In force
4 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 64 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WGUS52 KTAE 021018
FFWTAE
ALC031-021415-
/O.NEW.KTAE.FF.W.0029.151102T1018Z-151102T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 AM CST MON NOV 2 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 815 AM CST
    
* AT 415 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS WESTERN COFFEE COUNTY. UP
  TO TWO INCHES OF RAIN HAVE ALREADY FALLEN WITH AN ADDITIONAL 2 TO
  3 INCHES EXPECTED OVER THE NEXT TWO HOURS. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY ACROSS THE WARNED AREA. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELBA...LEE...KINSTON...JACK...LOWRY MILL AND ALBERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. TURN AROUND...DONT DROWN WHEN ENCOUNTERING
FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8593
      3118 8612 3119 8613 3119 8619

$$

38-GODSEY
2 follow-up statements
555 
WGUS72 KTAE 021115
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 AM CST MON NOV 2 2015

ALC031-021415-
/O.CON.KTAE.FF.W.0029.000000T0000Z-151102T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE AL-
515 AM CST MON NOV 2 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CST FOR
WESTERN COFFEE COUNTY...

AT 512 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ACROSS
WESTERN COFFEE COUNTY. UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN
IN THE LAST COUPLE OF HOURS. MINOR FLOODING HAS BEEN REPORTED NEAR
ELBA AND ADDITIONAL FLOODING IS LIKELY TO BEGIN SOON. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
ELBA...LOWRY MILL...NEWBY...CURTIS...NEW HAVEN...ARCUS...WISE
MILL...AND ALBERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8593
      3118 8612 3119 8613 3119 8619

$$

38-GODSEY
368 
WGUS72 KTAE 021411
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 AM CST MON NOV 2 2015

ALC031-021420-
/O.EXP.KTAE.FF.W.0029.000000T0000Z-151102T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE AL-
811 AM CST MON NOV 2 2015

...THE FLASH FLOOD WARNING FOR WESTERN COFFEE COUNTY WILL EXPIRE AT
815 AM CST...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8593
      3118 8612 3119 8613 3119 8619

$$

11-MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 2, 2:17 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 2, 2:17 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 AM EST MON NOV 2 2015

.Near Term [Through Today]...
06 UTC surface analysis showed a 1009 mb surface low very near the
Mouth of the Mississippi River. A warm front extended from this
low across the far western Fla Panhandle through Southern Alabama
and into South Central Georgia. South of this warm frontal
boundary, an anomalously moist air mass for November is present.
Not only are surface dew points summer-like (mid 70s),
precipitable water values are well in excess of 2 inches. At 500
mb, vapor imagery and 00 UTC analysis data show a low across
Eastern Texas with the next shortwave moving across the Western
Gulf toward the region. With strong ridging in place east of the
Florida Peninsula, a rather strong band of 60kt southwesterly flow
is in place across the region. The nearly unidirectional flow
aloft, though fast, will create an environment for training storms
today.

Hi-res guidance has been helpful in assessing the convective
evolution of the storm system. Most of these models have handled
well the organization of a convective band just west of the region
after 07z and show it slowly progressing eastward across much of
the region today. Relied heavily on the ECAM guidance for
today's PoP configuration, which shows near 90 percent rain
chances across Srn Alabama and into the Florida Panhandle. There
will likely be a sharp gradient on the east side though as deep
layer forcing decreases significantly across South Central Georgia
and Florida Big Bend.

There are two primary forecast concerns today - heavy rainfall and
the threat for severe weather. With the warm front pulling more
north of the region, the low level flow is not as curved as 12
hours ago. Nevertheless, shear remains strong across the region,
so some storms could become strong to severe today, with isolated
tornadoes and damaging winds being the threats.

The flood threat looks to be potentially more significant,
especially across the already saturated Florida Panhandle and into
Southeastern Alabama. Given a very moist air mass, and the
unidirectional flow aloft, think an area of 2-4 inches of rain
across the western portion of the region is likely today with
isolated maximum totals in excess of 6 inches. Given that rain rates
will be especially high in the tropical air mass, will continue
the flash flood watch and extend eastward into Southwestern
Georgia to match with areas that received heavy rainfall on
Sunday.

.Short Term [Tonight Through Wednesday]...
The remnant short wave trough will continue to shear out tonight
leaving weak upper level ridging in its place. The surface low will
also be filling by this evening. All of this will interrupt what
feeble push exists to move the cold front eastward. We expect the
boundary to pull up stationary about half way across the forecast
area overnight and then linger there for a couple of days. This will
require us to maintain PoPs in the forecast through this period with
30-40% east tapering off to 10-20% west in the drier air. While
there should be enough instability around for isolated
thunderstorms, the severe weather threat will be over. Because the
front will not be able to push through, we will only see some modest
drying across our western zones. Most of the area will remain
unseasonably warm and humid.

.Long Term [Wednesday Night Through Monday]...
Energy in a western U.S. trough will be shunted well north of the
area as it moves east over a stubborn ridge that will be parked over
FL through Friday. The next trough to come out of the west will have
a bit more success penetrating into the Southeast and this may allow
another cold front to approach from the northwest this weekend.
There is still below average model consensus this far out, so it
remains to be seen if this frontal progression will occur or gets
delayed. That leaves us with a continuation of unseasonably warm and
humid conditions with daily chances for showers and thunderstorms,
not your typical November pattern to say the least!

&&

.Aviation...
[Through 06Z Tuesday] Poor flying conditions will continue through
much of the period as a warm front lifts northward and an upper
level trough moves eastward. MVFR to IFR ceilings are likely
across the area through much of the period with showers and a few
thunderstorms developing from west to east.

&&

.Marine...
The moderately strong onshore flow that has been in place across
the Northeast Gulf over the past couple of days will weaken this
afternoon with our western legs seeing a frontal wind shift to
westerlies. The small craft advisory will be cancelled and
replaced with a caution headline which will itself become
unnecessary later today. Winds will then become established out of
the east for the Wednesday through Friday period as high pressure
sets up north of the waters.

&&

.Fire Weather...
With a moist pattern in place, there are no fire weather concerns.

&&

.Hydrology...
As was discussed in the near term section, a number of favorable
parameters are in place to support flash flooding across the
western portion of the region. The threat is especially high for
Walton, Washington, and Holmes Counties in the Panhandle where
heavy rainfall totals in the last couple of days have the ground
saturated. Storm totals today will likely average in the 2-4 inch
range across the western half of the region with isolated maximum
totals in excess of 6 inches possible.

The flashier creeks and rivers of the Florida Panhandle are
especially vulnerable to flooding with this event. The Shoal River
is already in flood stage, and the tributary creeks of the
Choctawhatchee River are at action stages. Expect river flooding
along the Florida portion of the Choctawhatchee River system in the
days ahead.

Elsewhere, while some modest rises are possible on the Southern
Alabama rivers, the levels are sufficiently low that flood stages
are unlikely to be met.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   85  69  84  70  86 /  40  40  40  20  30
Panama City   81  68  79  70  82 /  80  20  20  20  30
Dothan        81  63  80  65  82 /  90  10  20  20  30
Albany        84  66  80  66  81 /  80  40  40  20  30
Valdosta      88  72  85  69  85 /  30  40  50  30  30
Cross City    88  73  87  70  87 /  30  30  40  30  30
Apalachicola  82  69  81  71  82 /  60  30  30  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through this evening FOR Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Jackson-North Walton-South Walton-Washington.

     High Rip Current Risk through late tonight FOR Coastal Bay-
     Coastal Gulf-South Walton.

GA...Flash Flood Watch through this evening FOR Baker-Calhoun-Clay-
     Dougherty-Early-Lee-Miller-Quitman-Randolph-Seminole-
     Terrell.

AL...Flash Flood Watch through this afternoon FOR Coffee-Dale-Geneva-
     Henry-Houston.

GM...NONE.
&&

NEAR TERM...GODSEY
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...GODSEY
MARINE...WOOL
FIRE WEATHER...GODSEY
HYDROLOGY...GODSEY

In the hours before

Local storm report, Nov 1, 11:03 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1203 AM EST MON NOV 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       MILFORD                 31.38N 84.54W
11/01/2015  M3.72 INCH       BAKER              GA   MESONET

            STORM TOTAL OF 3.72 INCHES SO FAR

1100 PM     HEAVY RAIN       1 ESE MORGAN            31.53N 84.58W
11/01/2015  M4.84 INCH       CALHOUN            GA   MESONET

            STORM TOTAL OF 4.84 INCHES SO FAR

1112 PM     HEAVY RAIN       GENEVA                  31.04N 85.88W
11/01/2015  M4.12 INCH       GENEVA             AL   CO-OP OBSERVER

            STORM TOTAL OF 4.12 INCHES SO FAR

1118 PM     HEAVY RAIN       5 S MIDLAND CITY        31.25N 85.48W
11/01/2015  M4.76 INCH       HOUSTON            AL   MESONET

            STORM TOTAL OF 4.76 INCHES SO FAR

1146 PM     HEAVY RAIN       FOX HILL                30.83N 86.29W
11/01/2015  M6.17 INCH       WALTON             FL   MESONET

            STORM TOTAL OF 6.17 INCHES SO FAR

1148 PM     HEAVY RAIN       1 S SPEARS              31.13N 85.99W
11/01/2015  M5.52 INCH       GENEVA             AL   MESONET

            STORM TOTAL OF 5.52 INCHES SO FAR

1148 PM     HEAVY RAIN       1 SW HEADLAND           31.34N 85.36W
11/01/2015  M3.92 INCH       HENRY              AL   MESONET

            STORM TOTAL OF 3.92 INCHES SO FAR

1148 PM     HEAVY RAIN       1 SSE LOWE ARMY HELIPOR 31.34N 85.75W
11/01/2015  M3.56 INCH       DALE               AL   MESONET

            STORM TOTAL OF 3.56 INCHES SO FAR

1154 PM     HEAVY RAIN       1 NW BONIFAY            30.80N 85.69W
11/01/2015  M3.16 INCH       HOLMES             FL   MESONET

            STORM TOTAL OF 3.16 INCHES SO FAR

&&

DVD
Local storm report, Nov 2, 12:52 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
152 AM EST MON NOV 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            2 SSW EUCHEEANNA        30.62N 86.06W
11/01/2015                   WALTON             FL   LAW ENFORCEMENT

            SHERWOOD ROAD AT RED HILL ROAD IS CLOSED DUE TO FLOODING

0930 PM     FLOOD            2 SSE LIBERTY           30.80N 86.21W
11/01/2015                   WALTON             FL   LAW ENFORCEMENT

            RALEY ROAD AT DR NELSON ROAD IS CLOSED DUE TO FLOODING

&&

DVD

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.